A 67 year old female is BIBA as a priority 1 OHCA. There is limited history from the paramedics. They report the husband found the patient unresponsive. They think the patient might have ingested alcohol as well as an unknown quantity of tablets, but no empty containers were found on scene.
The patient has ROSC on arrival with a HR 30 BP 60/40 and GCS 3
- Describe and Interpret the ECG
- How would you manage this patient?
Rate: 30 beats per minute
Rhythm: No P waves. Regular ventricular escape rhythm
Axis: Extreme Axis
QRS: 190ms – very broad
QTc: 476ms (Fridericia)
Dominant R wave aVR, T wave inversion V2.
QT plotted on the QT normogram for toxicological patients shows the patient is at risk for developing Torsades de pointes
The above ECG shows a very broad ventricular escape rhythm at a rate of 30 bpm, with sinus arrest. The ECG shows toxicological changes on the ECG, suggestive of an overdose with a sodium channel blocking agent:
- Markedly prolonged QRS
- Extreme Axis
- Dominant R wave aVR
There is a long list of medication that can cause these ECG changes. Bradycardia might be more likely in B blockers or Ca Channel toxicity
Management of this patient would include a structured RRSIDEAD approach
- Resuscitation – Mx bradycardia and hypotension – escalated approach with atropine and adrenaline. High dose insulin euglycemic therapy if above measures make no improvement on BP and HR
Sodium Bicarbonate can be used if TCA OD considered, but unlikely in this case as patient is bradycardic not tachycardic. Sodium Bicarb in the context of B blocker OD is controversial and should only be considered once above measures have failed. If the patient is acidotic sodium bicarb might be needed to correct acidosis in order for inotropes to be more affective.
Calcium Gluconate/Chloride for suspected Calcium Channel Blocker toxicity
If all the above measures have failed and patient remains bradycardic and hypotensive transcutaneous/venous pacing should be considered
Securing of airway
- Risk assessment – difficult in this case as unknown substance was taken
- Supportive management
- Investigations – BSL (B blockers can cause hypo/hyperglycaemia), Paracetamol level, electrolytes and trop to exclude other causes
- Decontamination – if OD confirmed activated charcoal should be given when airway secured
- Elimination – WBI to be considered for Ca Channel Blocker over dose
- Antidotes – As above
- Disposition – ICU